Texas, 2016

Hail in Texas, November 29, 2016

November 29, 2016 · NWS SHV · 2 events in 2 counties and zones

A warm front shifted north across portions of Deep East Texas and Northcentral Louisiana during the morning and mid-afternoon hours on November 29th, well ahead of an upper level low pressure system over Westcentral Texas. This warm front transported much warmer, more humid, and unstable air northward, with impulses in the southwest flow aloft ahead of the upper low lifting northeast across the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A warm front shifted north across portions of Deep East Texas and Northcentral Louisiana during the morning and mid-afternoon hours on November 29th, well ahead of an upper level low pressure system over Westcentral Texas. This warm front transported much warmer, more humid, and unstable air northward, with impulses in the southwest flow aloft ahead of the upper low lifting northeast across the area along the warm front. Very strong wind shear was also present within the increasingly unstable air mass, resulting in scattered strong to severe thunderstorm development from the mid-morning hours across portions of Deep East Texas, which shifted northeast into the southern and eastern sections of Northcentral Louisiana during the afternoon and evening. These storms produced multiple reports of hail and damaging winds which downed trees across Shelby and Angelina Counties in Deep East Texas, as well as Grant, La Salle, and Caldwell Parishes in Northcentral Louisiana. A couple reports of funnel clouds were also received from Caldwell Parish, but no tornado touchdowns were determined from National Weather Service damage surveys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 29, 6:55 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Nov 29, 6:55 AM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
655 AM CST Tue Nov 29 2016

.AVIATION...
For the 29/12Z TAFs, patchy fog is creating some low vsbys at a
few sites this morning with MLU being the primary culprit. LFK
will also experience some fog and low cigs as they continue to
advect northward this morning. Expect improvement to occur later
this morning, but MVFR cigs may still linger over LFK/MLU through
early afternoon. These sites are also the most likely to see some
convection later this afternoon as another short wave transitions
across the region. Cannot rule out convection at ELD/SHV as well,
but the remaining sites should remain dry as a cold front arrives
later this evening into the overnight hours. South winds will veer
throughout the day as the front approaches before shifting to the
W/NW around fropa.

19

&&

.PREV DISCUSSION... /issued 425 AM CST Tue Nov 29 2016/

DISCUSSION...
The dryline that ushered in active weather yesterday has stalled
and will washout later today. The upper level low to the west will
push a cold front through later today with a warm front moving
northeast ahead of the front. Expect an increase in clouds today
which will keep temperatures in the 70s and dewpoints in the upper
40s to lower 50s. The low level moisture along with warmer
temperatures could allow east texas and central Louisiana areas
to see severe weather later today, mainly hail and wind. The cold
front will move out early Wednesday morning with cool drier air
behind the front with surface high pressure providing subsidence
and cooler conditions during the early morning and overnight
hours. We will provide graphics about the severe weather this
morning showing the areas in the slight risk.

The next weather maker will be another trough of low pressure out
of the Pacific northwest that will move into southwestern US. The
GFS and Euro show the trough moving into the area on Saturday
with overrunning ahead of the front. The difference in the models
are in the timing of the rain ending the EURO moves the rain out
early monday while the GFS keeps the overrunning conditions into
Tuesday and early Wednesday.

21

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  45  62  36 /  20  20  10   0
MLU  78  49  63  34 /  40  50  10   0
DEQ  70  36  57  29 /  10  10   0   0
TXK  71  42  60  35 /  10  10  10   0
ELD  73  42  61  32 /  30  20  10   0
TYR  72  43  62  37 /  20  10  10   0
GGG  73  43  62  35 /  20  10  10   0
LFK  76  45  66  35 /  40  30  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19/21
Hazardous weather outlook, Nov 29, 4:43 AM CST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
443 AM CST TUE NOV 29 2016

ARZ050-051-059>061-070>073-LAZ001>004-010-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165-166-291800-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-DE SOTO-MCCURTAIN-
RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-
MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-
SHELBY-ANGELINA-SAN AUGUSTINE-
443 AM CST TUE NOV 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST
OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

POSSIBILITY OF SHOWERS AND THUNDERSTORMS TODAY ACROSS PORTIONS OF
DEEP EAST TEXAS...NORTHWEST LOUISIANA AND SOUTH CENTRAL ARKANSAS
ALONG AND AHEAD OF A NORTHWARD MOVING WARM FRONT. ANY STRONG OR
SEVERE THUNDERSTORM SHOULD REMAIN SOUTH AND EAST OF THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

RAIN WILL RETURN LATE FRIDAY INTO THE WEEKEND AND POSSIBLY
LASTING UNTIL EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

LAZ005-006-011>014-017>022-TXZ167-291800-
LINCOLN-UNION-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
443 AM CST TUE NOV 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

POSSIBILITY OF SHOWERS AND THUNDERSTORMS DEVELOP TODAY AND THIS
EVENING DUE TO A NORTHWARD MOVING WARM FRONT. SOME OF THESE STORMS
COULD BECOME STRONG TO SEVERE...PRODUCING LARGE HAIL AND DAMAGING
WIND GUSTS. ACTIVITY SHOULD MOVE EAST OF THE REGION BY LATE THIS
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

RAIN WILL RETURN LATE FRIDAY INTO THE WEEKEND AND POSSIBLY
LASTING UNTIL EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS COULD BE NEEDED TODAY.

21

The radar

The Shreveport radar (KSHV), 160 km away, was scanning. The volume nearest the first event began at 14:56 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Angelina

When
November 29, 8:57 AM CST
Where
Angelina County, 0.95 mi NW of (Lfk)angelina Co Arp
Measured
1 in hail
Reported by
Social Media
Coordinates
31.241, -94.759

A picture of quarter size hail was posted to the KTRE-TV Facebook page.

Hail, Shelby

When
November 29, 10:15 AM CST
Where
Shelby County, 0.72 mi NE of Jordons Store
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.688, -93.972

Quarter to Half-dollar size hail was reported in the Jordans Store community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661915, 661916.